Own-brand paracetamol that cost 11 times less are as effective as big name rivals at pain relief
By John Stevens
18 July 2012
Cheaper option: Many best-selling branded paracetamol contain the same active ingredients as their cheaper generic alternatives
Shoppers who buy best-selling painkillers could be paying up to 11 times more than for unbranded tablets which do the same job, according to a study.
Many of the best-selling branded pills sold in high street chemists contain the same active ingredients as their cheaper generic alternatives, meaning they work just the same, consumer magazine Which? found.
It warned many shoppers were paying extra just for the tablets to come in colourfully branded packaging after researchers compared the difference in price between best-known brands and own-brand alternatives.
Yesterday, in its own survey, the Daily Mail found Panadol costs £1.65 for 16 tablets – 11 times more than own-brand paracetamol from Asda or Tesco, which costs 15p for the same size packet. Both contain 500mg of paracetamol per tablet.
Nurofen, the best-selling painkiller, sells for £1.90 for a box of 16 tablets, yet generic versions of the same size could yesterday be bought at Asda, Sainsbury’s and Tesco for 28p.
Those who bought expensive painkiller Nuromol – at £3.99 for 12 tablets – could pay just 43p for the same active painkilling ingredients.
Its television advertisement claims it works ‘when regular painkillers don’t provide the relief you’re looking for’, however the tablets contain simply a combination of ibuprofen and paracetamol, 200mg and 500mg respectively.
Own-brand packets of ibuprofen and paracetamol cost as little as 28p and 15p for 16 tablets.
Which? said: ‘We don’t think you need to pay more to get these cheap painkillers combined in a branded product.
‘If you want to combine paracetamol and ibuprofen – taking care not to exceed the safe dosage – buy unbranded tablets.’
It said scientific research found Nuromol does not work significantly better than the recommended dose of ibuprofen alone.
Former medical chemist Dr Frank King successfully complained about the Nuromol advert to the Advertising Standards Authority.
In April the regulator agreed the advert breached industry codes and ruled it must not reappear in the same form.
Dr King said: ‘The voiceover talked about “taking years to create a new, unique painkiller combination”. But I felt the claims were misleading.’
In response to the ASA investigation, Reckitt Benckiser Healthcare, which makes Nuromol, said the combination of ibuprofen and paracetamol offered an ‘additive’ effect which led to greater pain relief than either painkiller alone.